Ohio, 2025

Hail and Damaging Winds in Ohio, April 2 to 3, 2025

April 2 to 3, 2025 · NWS PBZ · 26 events in 9 counties and zones

A strong surface low tracking across the Plains and Upper Midwest pulled a warm front across Ohio during the day resulting in large hail with elevated storms. This was followed by damaging wind overnight as the associated cold front crossed the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong surface low tracking across the Plains and Upper Midwest pulled a warm front across Ohio during the day resulting in large hail with elevated storms. This was followed by damaging wind overnight as the associated cold front crossed the region. Despite relatively low MUCAPE, strong shear supported large hail during the afternoon. Damaging wind became the threat with cold frontal passage as storms became surface based.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 7:12 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 2, 7:12 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
812 AM EDT Wed Apr 2 2025

.SYNOPSIS...
Rain and thunderstorms return today through the end of the week.
A few storms could be strong. Multiple days of rain could lead
to local flooding issues. A Flood Watch remains in effect for
eastern Ohio.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Showers and thunderstorms return with a warm front this
  afternoon and a cold front tonight.
- Locally heavy rainfall and severe storms are possible.
- A Flood Watch is in effect for portions of eastern Ohio.

-------------------------------------------------------------------

Made minor adjustments to low morning PoPs to account for
timing of initial isolated showers, which may arrive in our
eastern Ohio counties near ZZV starting around 13Z. These
initial showers (perhaps a thunderstorm) will struggle to get
rain to the ground initially with plenty of dry air below 500mb
(as confirmed by 12Z PBZ sounding), but the approaching warm
front/associated isentropic lift should moisten the column
sufficiently to support better shower/thunderstorm development
by midday. Instability still appears to be elevated overall,
although hail development still appears likely. Added hail
mention to the grids/ZFP. Will continue to monitor potential
for strong downsloping wind gusts on the western side of the
Laurels, with peaks of around 40 MPH expected.

Previous discussion...

Strong surface low pressure is expected to track across the
Plains and Upper Midwest region on Wednesday, as a warm front
extending east of the low lifts across the Upper Ohio Valley
region. A vorticity maximum in SW flow aloft will cross the
region at the same time, supporting a wave of showers and
thunderstorms across the area. Instability will be elevated,
with a strong inversion progged above the surface as 850mb
temperatures warm to above 10C. Despite meager MUCAPE (around
500 J/kg), strong shear in place will support the potential for
hail in storms during the initial wave this afternoon. With the
departure of the first wave, a mainly dry evening is expected
under weak subsidence behind the aforementioned vort max.
However, gusty non-thunderstorm winds out of the southeast will
continue, especially in areas just west of the Laurel Highlands
and northern WV ridges where downsloping enhancement could
support gusts over 40 mph. Despite even stronger winds aloft,
wind direction and inversion heights still appear suboptimal for
anything stronger reaching the surface.

Showers and thunderstorms will increase again overnight as a
cold front and shortwave trough approach. Significant shear is
progged to still be in place as the front approaches. The
potential for severe storms will increase late as the front
approaches, though the available instability could be a
limiting factor. The best chance for sufficient surface-based
instability to support severe weather will be over eastern Ohio.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Showers and thunderstorms continue through the rest of the
  week as a front stalls near the local area.
- Some storms could be strong to severe on Thursday.
- A Flood Watch remains in effect for portions of eastern Ohio.

-------------------------------------------------------------------

The forward progress of the front is expected to slow on Thursday
as it becomes more parallel to the southwesterly deep-layer
flow. Uncertainty in the exact position of the front exists,
which will impact areas where heavy rain falls and also which
areas have the potential for severe storms. At this time, the
southern half of the area (and especially south of I-70) is
favored for having a more conducive environment for organized
deep convection and severe potential. This continues to be
highlighted in the Storm Prediction Center's slight risk area
(level 2 of 5) generally south of a line from Zanesville, OH to
Indiana, PA. The front is progged to drift south of the area
late Thursday or Thursday night, which will lead to a decrease
in POPs from north to south during that time as the primary
axis of showers and thunderstorms shifts south of the Mason-
Dixon. This is also the window when the strongest upper forcing
for large-scale ascent exits the region, further supporting a
brief decrease in heavy rain and thunderstorm potential
(especially north of I-70) during the day Friday.

Yet another surface low is then expected to track NE out of the
Mississippi Valley region Friday night, returning the front
northward into the local area. Showers and thunderstorms once
again increase in coverage as the front and surface low move
across the Upper Ohio Valley region Friday night into early
Saturday. The severe weather potential should be limited due to
weak instability, however locally heavy rain and subsequent
flooding potential will return.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:

- Showers/thunderstorms with potential for heavy rainfall
  continue through Saturday night.
- A Flood Watch remains in effect for portions of eastern Ohio
  through Saturday night.
- A cold front moves through Sunday, bringing an end to the
  heavy rain and storm threat.
- Colder next week with lighter rain/snow chances each day.

-------------------------------------------------------------------

Showers and thunderstorms continue through the day Saturday as
the surface low tracks through the area, yet is still unable to
effectively move the stalled frontal boundary. However, on
Sunday a large upper low pushing eastward across Canada is
finally able to shunt the surface ridge that had been firmly
planted over the southeast CONUS coast. This is finally able to
shift the pattern enough to allow a cold front to advance
through the area and off to the east, bringing an end to the
heavy rain and storm potential by Sunday night. An upper trough
is then expected to persist across the NE CONUS early next week,
resulting in cooler temps and daily rain/snow chances, albeit
not nearly as intense as what we're experiencing this week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected to continue this morning, wiuth increasing mid
and high level clouds ahead of an approaching warm front. This
front will lift NE across the region today, with showers,
thunderstorms, and restrictions developing. Timed these storms
with tempos for most of the taf sites, with MGW more uncertain
being on the southern fringe of the activity.

VFR should return after the warm front exits this evening.
Another line of showers and thunderstorms are expected to move
across the area overnight as a cold front approaches.
Instabililty diminishes some overnight, though enough upper
level and jet support should maintain this line through the
overnight period.

Outside of any storms, expect gusty SSE wind today and tonight,
shifting to the SSW overnight. The highest gusts are expected at
LBE, where some downsloping is expected.

Outlook...
Showers and thunderstorms will continue into Thursday as the
cold front slowly crosses the region. This front is expected to
stall Thursday night, and return north Friday and Saturday with
another wave of showers/thunderstorms. Restrictions are expected
to continue into Sunday as the front tracks east as a cold
front, and crosses the Upper Ohio Valley region.

&&

.HYDROLOGY...
The potential for heavy rainfall will exist beginning tonight
and continuing into Sunday. At this time, areas across Ohio have
the potential to see the heaviest rainfall, where a Flood Watch
has been issued. Current NBM values indicate a 60 percent
chance or greater of at least 2 inches of rain over a 72 hr
period in this region, with lesser probabilities further east.
The exact location of heavy rain will depend on the position of
a quasi stationary surface front. Precipitable water is expected
to remain elevated through Sunday, with some periodic jet
enhanced ascent. Even after the heavy rain potential ends, river
levels will likely remain elevated for a few days. Current
ensemble river forecast projections also focus the most
significant river rises across Ohio.

Will monitor further trends for any future adjustments to the
watch.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Flood Watch from this evening through Sunday morning for
     OHZ039-040-048-049-057>059-068-069.
WV...None.

&&

SYNOPSIS...Cermak/Hefferan
NEAR TERM...Cermak/CL
SHORT TERM...Cermak/WM
LONG TERM...Cermak/WM
AVIATION...WM
HYDROLOGY...WM
Hazardous weather outlook, Apr 2, 3:15 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Wed Apr 2 2025

OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-
021-509>514-030815-
Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Wed Apr 2 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A few storms could be severe this afternoon with the passage of a
warm front. Large hail is the primary threat. Severe weather will
also be possible late tonight along an approaching cold front.
Damaging wind is expected to be the primary overnight hazard, though
hail and isolated tornadoes may also be possible.

In addition, periodic heavy rainfall could result in localized
flooding at times late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms could be severe early Thursday with the approach of a
cold front, and again later in the day if redevelopment occurs.
Damaging wind is expected to be the primary hazard, though hail and
isolated tornadoes may also be possible.

In addition, periodic heavy rainfall could result in localized
flooding through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-040-048-049-057>059-068-069-030815-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-
415 AM EDT Wed Apr 2 2025

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few storms could be severe this afternoon with the passage of a
warm front. Large hail is the primary threat. Severe weather will
also be possible late tonight along an approaching cold front.
Damaging wind is expected to be the primary overnight hazard, though
hail and isolated tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few storms could be severe on Thursday with the approach of a cold
front. Damaging wind is expected to be the primary hazard, though
hail and isolated tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

TC

In the hours before

Special weather statement, Apr 2, 10:03 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1103 AM EDT Wed Apr 2 2025

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020>022-029-073-074-
077-078-WVZ001-002-021715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Washington, Canonsburg, Murrysville,
Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen,
Ligonier, Donegal, Indiana, Armagh, Weirton, Follansbee,
and Wellsburg
1103 AM EDT Wed Apr 2 2025

...Thunderstorms with Small Hail Possible through Early this
Afternoon...

Scattered thunderstorms moving into the region through the mid-
afternoon hours will bring the potential for small hail. Remain
weather aware and seek shelter indoors until any strong
thunderstorms pass.

MLB
Local storm report, Apr 2, 10:53 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1153 AM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Hail             1 W South Zanesville    39.90N 82.04W
04/02/2025  M0.70 Inch       Muskingum          OH   Public

&&

WM

The radar

The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Coshocton

When
April 2, 11:00 AM EST
Where
Coshocton County, Conesville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.180, -81.900

Hail, Coshocton

When
April 2, 11:00 AM EST
Where
Coshocton County, Wills Creek
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -81.850

Hail, Coshocton

When
April 2, 11:05 AM EST
Where
Coshocton County, 1.48 mi SSW of Coshocton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -81.860

Hail, Tuscarawas

When
April 2, 11:30 AM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
0.88 in hail
Reported by
Public
Coordinates
40.490, -81.440

Hail, Tuscarawas

When
April 2, 11:33 AM EST
Where
Tuscarawas County, 0.69 mi S of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.450

Hail, Tuscarawas

When
April 2, 11:34 AM EST
Where
Tuscarawas County, 0.69 mi S of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.450

Hail, Tuscarawas

When
April 2, 11:34 AM EST
Where
Tuscarawas County, 0.53 mi W of Southside
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -81.460

Hail, Carroll

When
April 2, 11:49 AM EST
Where
Carroll County, 2.95 mi NE of Carrolton Tolson Arp
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -81.030

Hail, Jefferson

When
April 2, 12:40 PM EST
Where
Jefferson County, 1.38 mi S of Osage
Measured
1.5 in hail
Reported by
Public
Coordinates
40.450, -80.720

Hail, Jefferson

When
April 2, 12:47 PM EST
Where
Jefferson County, 0.87 mi NW of Toronto
Measured
0.75 in hail
Reported by
Public
Coordinates
40.460, -80.610

Thunderstorm Wind, Muskingum

When
April 3, 1:51 AM EST
Where
Muskingum County, 0.69 mi S of Ironspot
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
39.810, -82.070

A tree was reported to have fallen onto a car and partially onto a house roof.

Thunderstorm Wind, Guernsey

When
April 3, 2:12 AM EST
Where
Guernsey County, 1.38 mi N of Old Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.050, -81.430

Trees were reported down at the intersection of State Route 800 and Seven Mile Road.

Thunderstorm Wind, Tuscarawas

When
April 3, 2:12 AM EST
Where
Tuscarawas County, 2.21 mi ENE of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.530, -81.430

A tree was reported down.

Thunderstorm Wind, Tuscarawas

When
April 3, 2:13 AM EST
Where
Tuscarawas County, 2.97 mi WSW of Wainright
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.400, -81.480

Multiple trees were reported down.

Thunderstorm Wind, Guernsey

When
April 3, 2:19 AM EST
Where
Guernsey County, 0.87 mi NE of Cassell
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.030, -81.640

Multiple trees were reported down.

Thunderstorm Wind, Guernsey

When
April 3, 2:20 AM EST
Where
Guernsey County, 1.48 mi NNE of Brown Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.050, -81.610

Multiple trees were reported down.

Thunderstorm Wind, Guernsey

When
April 3, 2:20 AM EST
Where
Guernsey County, 2.98 mi WNW of Center
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.090, -81.580

Multiple trees were reported down.

Thunderstorm Wind, Guernsey

When
April 3, 2:21 AM EST
Where
Guernsey County, 0.87 mi NE of Cambridge
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.040, -81.590

Multiple trees were reported down.

Thunderstorm Wind, Noble

When
April 3, 2:25 AM EST
Where
Noble County, 1.27 mi WNW of Caldwell Airpark Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -81.550

Multiple trees were reported down.

Thunderstorm Wind, Carroll

When
April 3, 2:33 AM EST
Where
Carroll County, 2.09 mi SE of Watheys
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.630, -80.990

Powerlines were reported down.

Thunderstorm Wind, Belmont

When
April 3, 2:46 AM EST
Where
Belmont County, 2.11 mi SW of Crabapple
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.860, -81.030

Multiple trees were reported down and/or uprooted.

Thunderstorm Wind, Belmont

When
April 3, 2:48 AM EST
Where
Belmont County, 0.69 mi S of St Clairsville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.070, -80.900

Trees were reported down.

Thunderstorm Wind, Belmont

When
April 3, 2:50 AM EST
Where
Belmont County, 1.26 mi ESE of St Clairsville
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.070, -80.880

Several trees were reported down, snapped, and/or uprooted along Willow Grove Road.

Thunderstorm Wind, Columbiana

When
April 3, 3:03 AM EST
Where
Columbiana County, 0.87 mi SW of East Liverpool
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.620, -80.580

Multiple trees were reported down.

Thunderstorm Wind, Columbiana

When
April 3, 3:03 AM EST
Where
Columbiana County, 0.87 mi SW of East Liverpool
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.620, -80.580

Multiple trees were reported down.

Thunderstorm Wind, Jefferson

When
April 3, 3:03 AM EST
Where
Jefferson County, 0.53 mi W of Rayland
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.180, -80.690

Multiple trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243628, 1243629, 1243627, 1243626, 1243625, 1243623, 1243624, 1243622, 1243621, 1243620, 1243631, 1243633, 1243634, 1243635, 1243636, 1243637, 1243638, 1243639, 1243640, 1243642, 1243643, 1243646, 1243647, 1243649, 1243650, 1243652.